Citation: Anonymous. "The Other Side Of Sanity: An Experience with Dimenhydrinate (Dramamine) & Meclizine (Dramamine II) (exp9115)". Erowid.org. Sep 18, 2003. erowid.org/exp/9115
You wanna lose your mind? Take some Dramamine. Yeah, the anti-motion sickness medicine your mom used to give you on long car trips. But you say, ďthat just made me drowsy and fall asleep, how does that count for losing your mind?Ē Well, thatís because you were taking at most two of the sleep aid/motion sickness remedy. Let me tell you a little story about when I decided to take 20 of the damn things.
To begin, Iím a pretty smart guy. Iím going to a good college, majoring in philosophy, and getting straight Aís. I should know better than to screw around with pharmaceutical drugs at high doses, but alas, my intelligence failed me this last summer. I went out of my way to party as much as I could this summer as during the school year my time is pretty much monopolized by school work. I drank a lot of beer, smoked a lot of weed, took a lot of mushrooms. It was a fun time all in all, but then came a July night where everything went quite wrong.
I was over at a friends house when we felt the need to get high. With no money to hook up a sack of weed and no one to buy us beer, we began to brainstorm other ways to get high. My friend innocently suggested that we could take some Dramamine, I think half jokingly. However, I was compelled to actually go through on this suggestion and get some. I took it that night and not much happened, I got tired and fell to sleep. I thought it was a pretty big letdown and left it at that.
The next week however, already stoned and drunk, I jokingly suggested to another friend that we trip on some Dramamine. This time, however, I grabbed all they had left, and ended up taking 20 of them: 12 regular Dramamine (dimenhydrinate) and 8 Dramamine II less drowsy formula meclizine). My friend didnít feel much from them and ended up heading home early because they made him really tired.
It was about the same for me, an overwhelming sense of exhaustion for a couple hours, and then it happened. A steady, constant noise started up in my head. A ďwhump! Whump! WHUMP!Ē repeating over and over in my mind. I began to feel a strong charge to my chest each time this sound came as well. My body shook violently in chorus to the noise that seemed to be coming from the TV. The exhaustion had become an insane body high and I had begun hearing voices. It was frightening as the voices didnít seem like hallucinations but honest to God people talking to me. I heard my name being whispered and yelled, and saw and heard things in the television that werenít there. I was apparently watching the cartoon ďThe CriticĒ but it appeared to be some kind of nightmarish childrenís show. It was vague and I was quite delirious at this point, but I started panicking and decided to go home.
This is where the real problem began. I drove to my friend's house that night. Iím not a big fan of drunk driving, but I thought I was fine to drive home on Dramamine. Well, it all was vague at this point, but I drove around my friend's neighborhood, a very familiar neighborhood for a solid hour, going in a circle. I was completely unaware of where I was going and how to get there. Also I was incredibly tired, it was about 1 am and I had woken up early that day, which coupled with all this Dramamine was enough to knock an elephant out.
Thus, for reasons I cannot explain, I decided to take a nap in my car. I didnít pull over for this nap, or even turn off the car. I just put it in park and fell asleep at a stop sign. I must have been out for 15 solid minutes until a car final came up behind me and began honking until I moved. I was terrified at what I had just done but still was quite delirious. I was hearing all kinds of nightmarish voices calling my name and that when the visuals kicked in. Mailboxes transformed into red eyed demons, charging at my car. I swerved to dodge them like they were real. I rocked from one side of the street to the other, avoid demons and imaginary children, while going about 55 mph in this small neighborhood.
And thatís when I noticed a cop without his lights on was following me. I noticed him about the time I finally found my way out the neighborhood and onto a main street. I have no idea how long he was following me, but it was clear I was intoxicated and driving like an idiot. Once I reached the main street, he pulled me over and I figured this was it. Goodbye to my scholarship, goodbye to my parents trust, goodbye to my friends, goodbye to freedom. This officer was clearly suspicious of me, but for some reason I have yet to discover, he cut me slack. In my delirium, I couldnít even tell him where I was from, and changed my story about five time in the period of two minutes. On top of that I couldnít even find my registration that was sitting on top of everything in my glove compartment. This cop, however, didnít even care. He told me he just wanted to make sure I was alright and that I was going to make it home safe. After running my license to make sure I had no warrants for my arrest he let me go home.
Well, the adrenaline from that scare kept me awake and got me home in one piece, but I realize how lucky and just how fucking stupid I was that night. I took ten times the suggested dosage of a over the counter drug that I had little experience with, and furthermore attempted to drive on it, while still somewhat drunk and high. Iím lucky I didnít die, Iím lucky didnít kill someone, and Iím very lucky that I wasnít arrested. I donít know what possessed that officer to show mercy on me, but I thank my stars everyday. I will never touch that crap again, and I recommend to any of you, unless you have a death wish, to never under any circumstances try and trip off Dramamine. Its depressing, frightening, dangerous, and disassociating. Stick to weed, alcohol, mushrooms, LSD, or anything else but this. Trust me, its not worth it.
COPYRIGHTS: All reports are copyright Erowid.
Experience Reports are the writings and opinions of the individual authors who submit them.
Some of the activities described are dangerous and/or illegal and none are recommended by Erowid Center.